Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 17, 2004, 5:42 PM CDT for Fremont County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 5:42 PM CDT (22:42 UTC)
- Expired
- May 17, 2004, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Fremont County, IA
The radar
The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -418 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
916 WUUS53 KOAX 172242 SVROAX IAC071-172345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 541 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREMONT COUNTY IN SOUTHWEST IOWA * UNTIL 645 PM CDT * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HAMBURG...OR ABOUT 40 MILES NORTH OF FALLS CITY...MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... HAMBURG RIVERTON LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4088 9583 4059 9577 4060 9539 4092 9543 $$ ZAPOTOCNY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:40 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 17, 2:40 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 PM CDT MON MAY 17 2004 .DISCUSSION... AGAIN THUNDERSTORM CHANCES OVER THE NEXT WEEK REMAIN THE PRIMARY FORECAST CONCERN. A COUPLE OF AREAS OF CONVECTION TO THINK ABOUT TONIGHT. ONE AREA IN THE NORTHERN CWA...NOT HANDLED WELL BY MODELS...WAS RESULTING FROM UPPER LEVEL 90KT JET STREAK NOSING INTO THE PLAINS. CLOUD SHIELD SHOWS UP NICELY ON SATELLITE PICTURES...AND PERSISTENT BAND OF MODERATE CONVECTION SHOULD CONTINUE THROUGH THE EVENING. ANOTHER AREA OF CONCERN IS THE SOUTHERN CWA...ALONG AND SOUTH OF THE PLATTE RIVER. FRONTAL BOUNDARY AS SEEN ON LOCAL RADAR LOOPS WAS GRADUALLY DRIFTING SOUTH OF THE OMAHA METRO AREA AS OF 2 PM...WITH LIGHT SHOWERS STARTING TO SHOW UP NEAR AND NORTH OF THE FRONT. THE AREA ALONG AND SOUTH OF THE FRONT SHOULD LIGHT UP AS THE EVENING PROGRESSES. TEMPERATURES SOUTH OF THE FRONT HAVE CLIMBED TO NEAR 80 WITH DEW POINTS INTO THE LOW TO MID 60S YIELDING CAPE VALUES OVER 2000 J/KG ON LATEST SPC MESO ANALYSIS. LOW LEVEL FLO INTO THE FRONT IS MAXIMIZED OVER NORTHEAST KANSAS...SO CONVECTION SOUTH OF THE BOUNDARY MAY TAKE A LITTLE WHILE TO GET GOING. 30 TO 40 KNOTS LOW LEVEL JET OVER BOUNDARY SHOULD SPARK SCATTERED SHOWERS AND STORMS NORTH OF BOUNDARY INTO THE EVENING. WITH TONIGHTS CONVECTION AND LATEST MODEL PROGS...EXPECT FRONT TO SET UP ACROSS KANSAS ON TUESDAY. LATEST MESOETA FORECAST SHOWS INSTABILITY AXIS ACROSS KANSAS TUESDAY AFTERNOON SO MOST OF THE SEVERE CONVECTION SHOULD BE CONFINED TO AREAS SOUTH OF THE CWA. HOWEVER WITH PERSISTENT SOUTHWESTERLY FLOW ALOFT...CANT RULE OUT OVERRUNNING PRECIP CLOSER TO THE FRONTAL BOUNDARY IN THE SOUTHWEST CWA. AS FRONT LIFTS NORTH TUESDAY NIGHT...EXPECT CONVECTION TO OVERSPREAD THE CWA AS LOW LEVEL JET STRENGTHENS IN RESPONSE TO DEVELOPING LOW OVER THE HIGH PLAINS. THE REST OF THE WEEK AND WEEKEND WILL BE HIGHLIGHTED WITH MEAN TROUGH OVER THE WESTERN U.S. AND RIDGING IN THE SOUTHEAST. TROUGH WILL EJECT OCCASIONAL UPPER IMPULSES INTO THE PLAINS THROUGH THE PERIOD. TIMING OF THESE WAVES WILL DICTATE RAIN CHANCES. FOLLOWED GFS DEPICTION OF MAJOR WAVES IN THE FLOW WHICH WOULD YIELD RAIN CHANCES TUESDAY...THURSDAY AND THE WEEKEND WITH WEDNESDAY AND FRIDAY IN BETWEEN SYSTEMS. OF COURSE A LOT WILL DEPEND ON DAILY CONVECTION AND WHERE SURFACE FRONT SETS UP EACH MORNING. HOWEVER THERE IS SUPPORT FROM SOME ENSEMBLE MEMBERS AND CANADIAN MODEL. WILL PLAY TEMPS WARMEST...IN THE 80S...WEDNESDAY AND FRIDAY...WITH CLOUDS/PRECIP HOLDING HIGHS IN THE 70S ON THE OTHER DAYS. OVERNIGHT LOWS WILL ALSO BE A FUNCTION OF FRONTAL POSITIONING. CONTINUED SOUTHERLY FLOW SOUTH OF THE FRONT WILL PUMP MOISTURE NORTH WITH 60S AND 70S DEW POINTS LIKELY IN THE WARM SECTOR...WHICH WOULD SUGGEST MINS WOULD BE A LITTLE HIGHER THAN CURRENT FORECAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. DERGAN
Hazardous weather outlook, May 17, 5:39 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 539 PM CDT MON MAY 17 2004 IAZ043-NEZ011-012-015>018-030>034-042>044-050-181100- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON- MONONA IA-PIERCE-PLATTE-STANTON-THURSTON-WAYNE- 539 PM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT...BUT ANY STORMS THAT DEVELOP SHOULD NOT BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY A WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY OCCUR ALONG AND NORTH OF THE FRONT. THIS FRONT IS THEN FORECAST TO REMAIN IN THE CENTRAL OR NORTHERN PLAINS THROUGH NEXT MONDAY. THERE WILL CONTINUE TO BE A CHANCE OF STORMS IN THE VICINITY OF THE FRONT. DETAILS CONCERNING THE LOCATION...TIMING AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY. IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093- 181100- CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER- MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 539 PM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY THIS EVENING...THUNDERSTORMS WILL BE SCATTERED ACROSS MOST OF SOUTHEAST AND EAST CENTRAL NEBRASKA...AS WELL AS SOUTHWEST IOWA. SOME OF THESE STORMS WILL CONTAIN LARGE HAIL. HEAVY RAIN MAY ALSO CAUSE LOCALIZED FLOODING. THE STORMS ARE EXPECTED TO WEAKEN BY 10 PM...AND STORMS SHOULD THEN REMAIN BELOW SEVERE LIMITS THROUGH TUESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY A WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY OCCUR ALONG AND NORTH OF THE FRONT. THIS FRONT IS THEN FORECAST TO REMAIN IN THE CENTRAL OR NORTHERN PLAINS THROUGH NEXT MONDAY. THERE WILL CONTINUE TO BE A CHANCE OF STORMS IN THE VICINITY OF THE FRONT. DETAILS CONCERNING THE LOCATION...TIMING AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE READY FOR ACTIVATION THIS EVENING IN EAST CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA. POLLACK
In the hours before
Local storm report, May 17, 4:38 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
438 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL FIRTH 40.53N 96.60W
05/17/2004 1.00 INCH LANCASTER NE PUBLIC
&&
JEKLocal storm report, May 17, 4:47 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
447 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 4 N THURMAN 40.88N 95.75W
05/17/2004 0.75 INCH FREMONT IA PUBLIC
&&
JEKLocal storm report, May 17, 5:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
516 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 S UNADILLA 40.67N 96.27W
05/17/2004 0.88 INCH OTOE NE PUBLIC
&&
JEKLocal storm report, May 17, 5:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
517 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 S HASTINGS 40.98N 95.50W
05/17/2004 0.88 INCH MILLS IA PUBLIC
&&
JEKLocal storm report, May 17, 5:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
525 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL PANAMA 41.73N 95.48W
05/17/2004 1.00 INCH SHELBY IA LAW ENFORCEMENT
&&
JEKLocal storm report, May 17, 5:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
526 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 1 S DUNBAR 40.65N 96.03W
05/17/2004 0.88 INCH OTOE NE TRAINED SPOTTER
&&
JEKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:08 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 37 min |
| May 17, 4:19 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 56 min |
| May 17, 4:34 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 26 min |
| May 17, 5:05 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 40 min |
| May 17, 5:11 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 34 min |
| May 17, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 64 min |
| May 17, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 31 min |
| May 17, 6:03 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 27 min |
| May 17, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Page | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.